Reviewed By: Pramod Kerkar, MD, FFARCSI

How To Lower Liver Enzymes?

Lowering liver enzymes levels depend on many factors. Here Is A Brief Description According To That:

How to Lower Liver Enzymes?

Natural Products

The study of hepatic injury by substances of botanical origin is limited and currently the evaluation of cases is through the clinic, laboratory tests and the exclusion of other differential diagnoses. The clinical presentation varies from the elevation of liver enzymes without symptoms to non-specific clinical symptoms such as jaundice, pruritus, fatigue, anorexia, nausea, steatorrhea, fever, among others. The criteria for hepatotoxicity and the pattern of injury are determined from alanine aminotransferase, alkaline phosphatase, and the relationship between both, as well as total bilirubin.

In mild cases of hepatotoxicity by natural substances should be assessed through serial liver function tests, while in severe cases, the patient should be admitted to the hospital for multidisciplinary management. There is no antidote for the treatment of hepatotoxicity by herbs or nutritional products of botanical origin; the suspension of these is the only definitive management. In addition to direct liver injury, interactions between conventional medicines and herbal products have been described, so the doctor should inquire about the use of herbal products and prevent concomitant use with conventional medicines in which such interactions have been described.

Alcoholism

The spectrum of alcoholic liver disease includes steatosis, hepatitis and liver cirrhosis. While regular consumption of alcohol leads to fatty infiltration in many people, the development of hepatitis and cirrhosis only occurs in around 10 to 15% of alcoholics, which reflects that, in addition to alcohol consumption, other factors that determine the individual susceptibility to liver damage are involved.

While hepatic steatosis is a reversible entity, alcoholic hepatitis (except in cases of mild alcoholic hepatitis) and cirrhosis are not, although the patient discontinues alcohol consumption.

Drug Consumption

Virtually any medication can cause elevated levels of liver enzymes in the serum, so in the asymptomatic patient with hypertransaminasemia should be carefully questioned about the consumption of drugs, toxic substances and even natural products seemingly innocuous. Among the most common causes are non-steroidal anti-inflammatories, antibiotics, anticonvulsants, inhibitors of hydroxymethylglutaryl coenzyme A reductase, antituberculous and others. If there is a suspicion of hepatitis due to drugs, after a risk-benefit assessment, the drug in question can be suspended and the need to use alternative medications to continue the previous treatment can be assessed.

Hepatitis B

In chronic hepatitis, similar to that in the acute phase, aminotransferase elevations show a predominance of ALT over AST; however, when liver cirrhosis has developed, AST levels exceed ALT levels.

Hepatitis C

The majorities of chronic infections also pass asymptomatic and are only detected by the increase in ALT levels; however, the enzyme can remain normal despite the existence of histological activity.

Non-alcoholic Steatohepatitis

There is no established treatment for NASH to date. Although the results have been inconsistent, in the obese patients improvement can be obtained with the gradual reduction of weight, the treatment of the associated metabolic conditions, as well as the use of drugs, which include vitamin E, N-acetylcysteine, betaine and ursodeoxycholic acid, without any of them being considered to date as the treatment of choice. In an open-label controlled study, the use of metformin for 4 months significantly decreased alaninaminotransferase levels in patients with NASH.

Non-hepatic Diseases

Within the non-hepatic causes of aminotransferase elevation is: the celiac disease, the hereditary alterations of the muscular metabolism, the acquired muscular diseases like the polymyositis (it is a rare inflammatory disease, this condition causes muscle weakness, swelling, sensitivity and tissue damage) and the strenuous exercise.

Hypertransaminasemia, especially the elevation of AST may be caused by alterations of organs other than the liver, more commonly the striated muscle, so these alterations should be investigated preferably.

Conclusion

The early detection and suspension of the hepatotoxic drug prevents the progression of liver damage. The treatment of liver failure due to hepatotoxicity is similar to that of the viral cause, and may even require a liver transplant.

Also Read:

Pramod Kerkar

Written, Edited or Reviewed By:

, MD,FFARCSI

Pain Assist Inc.

Last Modified On: July 26, 2018

This article does not provide medical advice. See disclaimer

Sign Up for Our Newsletter

We'll help you live each day to the healthiest